Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 32, NWS Missoula, MT

August 11, 2019Deer Lodge County, Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2019, 11:28 AM MDT for Deer Lodge County, Silver Bow County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2019, 11:28 AM MDT (17:28 UTC)
Expired
Aug 11, 2019, 11:49 AM MDT
In force
21 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deer Lodge County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS55 KMSO 111728
SVRMSO
MTC023-093-111800-
/O.NEW.KMSO.SV.W.0032.190811T1728Z-190811T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
1128 AM MDT Sun Aug 11 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Deer Lodge County in west central Montana...
  Northwestern Silver Bow County in west central Montana...

* Until noon MDT.

* At 1128 AM MDT, a severe thunderstorm was located near Gregson Hot
  Springs, or 7 miles southeast of Anaconda, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warm Springs, Galen, Gregson Hot Springs, Crackerville and
  Opportunity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4587 11287 4598 11301 4625 11281 4615 11253
TIME...MOT...LOC 1728Z 216DEG 32KT 4602 11288 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
383 
WWUS55 KMSO 111740
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
1140 AM MDT Sun Aug 11 2019

MTC023-093-111800-
/O.CON.KMSO.SV.W.0032.000000T0000Z-190811T1800Z/
Deer Lodge MT-Silver Bow MT-
1140 AM MDT Sun Aug 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
NORTHEASTERN DEER LODGE AND NORTH CENTRAL SILVER BOW COUNTIES...

At 1140 AM MDT, a severe thunderstorm was located near Gregson Hot
Springs, or 7 miles east of Anaconda, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Warm Springs, Galen, Gregson Hot Springs, Crackerville and
Opportunity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 11278 4607 11294 4625 11281 4615 11253
TIME...MOT...LOC 1740Z 216DEG 32KT 4611 11279 

HAIL...1.00IN
WIND...60MPH
 
$$
019 
WWUS55 KMSO 111749
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
1149 AM MDT Sun Aug 11 2019

MTC023-093-111759-
/O.CAN.KMSO.SV.W.0032.000000T0000Z-190811T1800Z/
Deer Lodge MT-Silver Bow MT-
1149 AM MDT Sun Aug 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEER LODGE AND
NORTH CENTRAL SILVER BOW COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4595 11278 4607 11294 4625 11281 4615 11253
TIME...MOT...LOC 1747Z 216DEG 32KT 4618 11272 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:33 AM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 3:33 AM MDT, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
333 AM MDT Sun Aug 11 2019

.DISCUSSION...Showers and thunderstorms are developing from
eastern Idaho County and are expected to move through the
Bitterroot Valley and Lost trail Pass, maybe as far north as
southern Mission Valley and north and east towards the
Continental Divide through the morning. This is due to an upper
level low currently over central Oregon that is beginning to move
north and east. Although these storms should have brief heavy
rain and small hail, we are not expecting storms to be as strong
as Saturday afternoon.

As the low moves roughly over northwest Montana in the late afternoon,
we are expecting widespread showers with a chance of
thunderstorms through this area. Southwest Montana should receive
plenty of sunshine early on and afternoon thunderstorms will be a
good bet. These storms will not be as strong as Saturday but
brief heavy rain, small hail, and strong winds are possible. The
models are showing a north and west extent for these storms to be
roughly Lost Trail Pass north and east towards Bearmouth and
Ovando. For the rest of west central Montana and the eastern
Clearwaters, we expect numerous showers, but left over clouds
from the morning, and our distance from the upper level low may
temper the possibility of thunderstorms in these areas.

The low moves northeast into Canada this evening and showers will
decrease rapidly from the southwest, but will linger in areas
such as Glacier National Park until just after midnight.

Monday remains on track to be a more stable and drier day with a
subtle ridge of high pressure to build over Idaho and western
Montana. Weak high pressure will remain through the first half of
the week, and while temperature remain below average, a warming
trend is expected. The overall trend is for a trough to overtake
the Pacific Northwest during the end of the week. Confidence is
high for below normal temperatures and increased precipitation
chances to end the week and start the weekend, but details are
yet to be determined.

&&

.AVIATION...Showers and isolated thunderstorms are developing in
response to shortwaves of energy moving into the region from the
south, ahead of today’s low pressure system. Places that had
enough clearing overnight, primarily west-central and northwest
Montana, have patchy fog. Increasing cloud cover and precipitation
should put an end to the fog not long after sunrise. Available
lift is not as abundant today as Saturday, but there will be many
rounds of thunderstorms today as the low passes through the
region. Some of the thunderstorms will have gusty winds, small
hail, and brief heavy rain. Currently, southwest Montana,
including KBTM, has the highest potential for stronger
thunderstorms. The overall coverage for storms is forecast to
decrease around sunset, but a few storms will linger through the
evening. Showers may also linger into the overnight in the Glacier
Region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Aug 11, 9:12 AM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
912 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             SALMON                  45.18N 113.90W
08/11/2019  E0.75 INCH       LEMHI              ID   COUNTY OFFICIAL

            HAIL WAS MEASURED AT 7:15AM MDT.

&&

DEZ
Local storm report, Aug 11, 9:22 AM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     3 ESE BIGFORK           48.04N 114.00W
08/10/2019                   LAKE               MT   COCORAHS

            A 30 FOOT BRANCH FELL OFF A PONDEROSA PINE
            TREE. 0.80 INCHES OF RAINFALL AND PENNY SIZE
            HAIL. POWER OUTAGE OCCURRED AS STORM ROLLED
            THROUGH. DELAYED REPORT.

&&

AL
Special weather statement, Aug 11, 9:38 AM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
938 AM MDT Sun Aug 11 2019

IDZ009-010-111615-
Eastern Lemhi County ID-Western Lemhi County ID-
938 AM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 1015
AM MDT...

At 938 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Salmon, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Salmon, Williams Lake and Carmen.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4502 11405 4530 11389 4527 11369 4525 11369
      4525 11367 4524 11365 4522 11364 4521 11364
      4499 11388
TIME...MOT...LOC 1538Z 208DEG 24KT 4506 11393

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:09 PM MDTSpecial Weather StatementMSOMineral36 min
Aug 10, 6:53 PM MDTSpecial Weather StatementMSOMissoula37 min
Aug 10, 7:22 PM MDTSpecial Weather StatementMSOLake38 min
Aug 10, 7:27 PM MDTSpecial Weather StatementMSOSilver Bow33 min
Aug 10, 8:01 PM MDTSpecial Weather StatementMSOFlathead29 min
Aug 10, 8:30 PM MDTSpecial Weather StatementMSOFlathead45 min
Aug 10, 8:34 PM MDTSpecial Weather StatementMSOFlathead41 min
Aug 11, 1:37 PM MDTSpecial Weather StatementMSORavalli23 min
Aug 11, 2:13 PM MDTSpecial Weather StatementMSOLake32 min
Aug 11, 2:18 PM MDTSpecial Weather StatementMSOMissoula27 min
Aug 11, 2:30 PM MDTSevere Thunderstorm WarningMSOMissoula15 min
Aug 11, 2:47 PM MDTSpecial Weather StatementMSODeer Lodge43 min
Aug 11, 2:58 PM MDTSpecial Weather StatementMSOLake47 min
Aug 11, 3:00 PM MDTSpecial Weather StatementMSOMissoula30 min
Aug 11, 3:09 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake36 min
Aug 11, 3:45 PM MDTSpecial Weather StatementMSOPowell15 min
Aug 11, 4:01 PM MDTSpecial Weather StatementMSOPowell29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.